Rheumatoid Arthritis, hair loss and biotin

by admin on May 22, 2013 · 11 comments

Hair lossI guess things are going better, because I am starting to notice other things.  Things that are far more minor.  Things like my hair loss.

When you’re in excruciating pain, you don’t give a toss about being almost bald.  But when that pain fades a little, those smaller issues are able to come to the fore. The upside of this is I am clearly in less pain these days.

So now let’s deal with the hair loss!

It’s a very common symptom.  Whether it comes from the rheumatoid arthritis, the medications, or whether it is a sign of Lupus (which sometimes my rheumy thinks I have, and other times my rheumy things I don’t) I don’t know.

What I do know is I have about a third of the hair that I once had.  I am always trying to find ways to make it look thicker.  In the end I usually just whack it up in a pony tail, and hope no one notices how thin that pony tail really is.

When I started taking methotrexate  my hair loss accelerated. Then when I took Arava (leflunomide), it started coming out in great handfuls.  Personally I think Arava did the major damage.

But I have been off Arava for many weeks now, and my hair is still coming out in clumps.  It amazes me that I have any left at all, infact!   My shower is covered in clumps of hair.  I know.  EWWWW!

So I have been reading about biotin.  I’ve been taking it for a week.  And quite amazingly, no more hand fulls of hair in the shower anymore.  Still some hair fall, but much, much less.

It seems to be helping.

So what is biotin?

Biotin is a B-complex vitamin. It’s also known as vitamin B7 or Vitamin H. Biotin is present in the body naturally and it is essential for metabolic processing of carbohydrates, protein and fat.  Some say that biotin can help you lose weight as it helps your metabolism operate optimally…I don’t know if that’s true, but it sounds like a nice benefit!

The main reason people take biotin is to improve the thickness and quality of hair and strengthen their fingernails.  It can only assist if you are deficient in biotin, however.  The theory is that DMARDs like methotrexate and Arava deplete your B group vitamins, including biotin, and that causes the hair loss.

So what dose to take?

Recommendations vary from 300mcg per day to 5000 mcg per day.  I’m taking 1200mcg.  Start there and see how I go.

It’s an extremely safe supplement.  It has been studied in doses up toe 5000mg per day with no adverse effects noted.

It’s also very cheap, so not a lot to lose.  And as I said, it seems to be working. It could be co-incidence, but my hair loss has slowed.

So I would say if you’re losing your hair, give it a shot.  It might just help. And I believe if you look better, you feel better too.

Related Posts Plugin for WordPress, Blogger...
photo by: faungg

{ 11 comments… read them below or add one }

Christina May 22, 2013 at 2:22 pm

I take biotin as well. It helped the second time around with methxo. My hair didn’t fall out as much. I also take vitamin E and of course, the omega 3′s. Every little bit helps.

Reply

admin May 22, 2013 at 2:29 pm

Thanks Christina. I’m glad its working for you. I take omega 3s, but I didn’t know they helped with hair loss as well…bonus! :)

Reply

LovelyMissEB May 23, 2013 at 2:05 am

I had handfuls come out with Arava as well. I’ve been off for 1 1/2 years now and I don’t do Mtx. I do take Biotin and my nails are awesome but it hasn’t helped the hair loss. It hasn’t grown back but the fall out is much less – more like normal. I ask everyone that could possibly help but I’ve not received a good outcome. My general physician had me try special serums while my rheumy suggest the biotin, and an older girlfriend who gave me her catalog on wigs. My hair stylist tries to cut it in a way where the thinner parts show less, and my teen daughter ‘practices’ hair styles that flatter me. I’ve asked the girl at the beauty supply store who suggested a post-shower foam that thickens what I have (so far so good for thicker looking). If anyone finds a positive, proactive way to keep what I have and maybe have it grow back, I would really appreciate knowing your treatment plans. Thanks.

Reply

Annette May 23, 2013 at 10:56 am

I’m hoping for the best with the biotin. My mom had baby fine hair and it runs in the family. Good luck to you.. The foam sounds good

Reply

Brittani May 26, 2013 at 4:56 pm

I’ve heard Viviscal works great, wondering if anyone here has tried it? Either the supplements, serums, or both. I’d be interested to know because I also have about 1/3 less hair than when I started MTX about 10 or 11 years ago.

Reply

Marti June 27, 2013 at 9:46 am

I have been taking biotin (1000 mcg) for a couple weeks and I’m not noticing a huge difference yet. I was on methotrexate last October, (only 10mgs) and I took it for about 6-7 weeks when my hair started coming out in clumps. I had a very thick, beautiful head of hair…not anymore. I know it sounds petty, but my hair was about the only thing on my body that I liked. I went off of it because a) it wasn’t helping and, b) my hair was falling out. It has been like 7 months now and hair is still falling out. Thank God I had a lot to lose. The docs aren’t really sure I even have RA because my bloodwork has been normal. I have all the symptoms, probably don’t hurt as much as you though and I think I may be just in the beginning (started like 2 years ago….hands, then feet, ankles, shoulders and most recently my wrists. Plus fatigue. I think that’s almost worse than the pain. Anyway, I’m hoping this Biotin starts to work. My nails are all of a sudden crappy too. Good luck to you and your medication journey. It is quite long and tedious. Not to mention scary. Good luck to you. I hope you find the right meds soon.

Reply

admin June 27, 2013 at 10:14 am

Its not petty…I totally understand. We lose so many things…losing your hair is hard. I hope yours recovers. My bloodwork is normal too, but there’s no doubt I have RA. Sounds to me like you do too..I’m sorry. The fatigue is terrible. I don’t know if its from dealing with the constant pain, or a symptom in its own right? I hope you improve…are you taking any meds now?

Reply

Marti June 28, 2013 at 11:27 am

Thank you. I started out on Plaquinil, two pills a day. That was over a year ago, they actually worked. Of course then my ankles, shoulders and wrists weren’t bothering me. They also upset my stomach. Bad. To the point that clients in the office I work at could hear my tummy from across the room. Off of that, onto MTX. Like I said, I think I took that for like 6-8 weeks. With tramadol to help with pain. Then the hair thing happened and it scared me. All I’m on now is tramadol and Cymbalta. I figured the Cymbalta couldn’t hurt because it is for pain and depression, and quite honestly I am beginning to get a little bummed. I’m on a low dose. It seems to help with the depression, not so much with pain. I am still working though. I cut my hours down to 35/wk. Weekend comes and I’m exhausted. I can handle the pain (mostly) or the fatigue. But when they both hit at the same time, it’s terrible. I fell asleep AT MY DESK last week. Twice. That’s crazy! Thanks for this forum, and all the information. My last rheumy said if I really had RA, tramadol would not help me at all. Very dismissive with me. I don’t see him any more…lol. I hope you are getting some relief too.

Reply

admin June 28, 2013 at 3:17 pm

Gee, I wonder why you don’t see HIM anymore! LOL. Some rheumies are dismissive…especially if you’re bloodwork is inconclusive. I hope you’re seeing someone better now, more thorough. Tramadol will help the pain, but it won’t do anything to stop the disease. It is a long, slow process of figuring out what works for you though. If its RA, you will probably need more than just pain relief though…good luck with it, and keep me posted? There are lots of other treatment options…a good rheumy will find the right one!

Reply

margie November 9, 2013 at 2:46 am

Thank you for the Biotin tip. I am 48 and was diagnosed with RA at 40. I have been on/prescribed methotrexate and sulphasalzine the majority of that time. I have a terrible tendency to quit my meds when I feel good – yes the drugs work but I feel that their impact to my body/major organs may end up be being more devastating then the disease…I am currently off them…six months minimal pain…once in a while a very crabby joint but have worked through it knowing in a day or two the pain will subside but not entirely disappear. I drive my doctor crazy but he knows I am trying to manage this disease with as little medication intervention as possible. I thought my current accelerated hair loss was an age thing – and while it probably is – it is interesting that the drugs may have had an impact as well. I am off to the drug store today to buy……my knees hurt today…but I am so used to being wobbly…it wouldn’t be a normal day if I didn’t walk a bit wonky….I’ll report back on my hair….

Reply

admin January 20, 2014 at 3:41 pm

I hope the Biotin helps! For some people the drugs are definately as bad as, or even worse than the disease. I’m glad you have a supportive doctor who allows you to manage your disease in the way that’s best for you.

Reply

Leave a Comment